- Urge Home
- Your Body
- Your Mind
- Drugs and Alcohol
- Beyond School
- Our Society
- Connecting You
Combining benzodiazepines with other drugs can greatly increase the risks involved. Mixing these drugs isn't a good idea as some combinations are life threatening. People who do choose to mix these drugs should not drive or operate heavy machinery. Taking benzodiazepines with alcohol greatly reduces alertness and judgment of time, space and distance, and people can die from taking large amounts of alcohol and benzodiazepines together. Combining benzodiazepines with other sedatives and antihistamines (cough, cold and allergy remedies), barbiturates or sleeping pills, increases the effect on the brain resulting in unconsciousness and failure to breathe, which can lead to death. The combination of heroin and benzodiazepines can be deadly - it takes less heroin to overdose if you have benzodiazepines in your system.
People who take benzodiazepines regularly usually develop a tolerance to the drug. That is, they need to take more and more to get the same effect. This can happen very quickly with benzodiazepines, for example, the effectiveness of benzodiazepines used as sleeping pills can wear off in as little as three nights.
Dependence on benzodiazepines can be psychological or physical, or both, and can happen after a few months. The feelings of dependence often bear no relation to the actual size or physical effect of the daily dose taken. Dependency still develops in people on long-term low doses.
If a dependent person suddenly stops taking benzodiazepines (or severely cuts down their dose), they will have physical withdrawal symptoms. Withdrawal symptoms vary from person to person, but they can be severe. Some people have no symptoms at all, while others may have symptoms lasting a few weeks or months, or even up to a year.
Withdrawal symptoms can include:
confusion and dizziness
anxiety and panic attacks
heightening of the senses of sight, touch, hearing, smell and taste
nausea, vomiting and stomach pains
inability to sleep properly
feelings of isolation and unreality
delirium and paranoia.
Medical experts say people who want to stop, and who have been taking the drug for more than two or three weeks, should consult a doctor.
Youth health centres are a good place to go for help. If you don't have one in your area, talk to an adult you trust, such as your parents, your doctor, Kaumatua or Kuia, a school counsellor or a youth worker. You can also get help from an Alcohol and Drug Service (they're listed in the phone book) or ring the Alcohol Drug Helpline on 0800 787 797